Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 128, NWS Louisville, KY

May 8, 2003Hardin County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 8, 2003, 10:17 PM EDT for Hardin County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2003, 10:17 PM EDT (02:17 UTC)
Expired
May 8, 2003, 10:45 PM EDT
In force
28 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Hardin County, KY

The radar

The Louisville radar (KLVX), 26 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 6:15 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1485 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

962 
WUUS53 KLMK 090217
SVRLMK
KYC093-090245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1017 PM EDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HARDIN COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 1045 PM EDT

* AT 1012 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER COLESBURG...OR ABOUT 30 MILES SOUTH OF
  LOUISVILLE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL EASTERN HARDIN COUNTY AROUND 1030 PM EDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3769 8574 3771 8593 3789 8593 3782 8575

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:55 PM EDT, 7 hours 22 minutes earlier.

Area forecast discussion, May 8, 2:55 PM EDT, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
255 PM EDT THU MAY 8 2003

SCATTERED THUNDERSTORMS EXTENDED FROM NORTHERN MISSOURI TO WESTERN
KENTUCKY AT 1830Z GENERALLY ALONG A WARM FRONT. THIS FRONTAL
BOUNDARY WILL GRADUALLY LIFT NORTH OVERNIGHT WITH THE BEST CHANCE OF
STORMS ALONG THE FRONTAL BOUNDARY. WE WILL KEEP LIKELY POPS OVER THE
NORTH WITH CHC POPS OVER THE SOUTH.

WE WILL HOLD ONTO CHC POPS FRIDAY AND SATURDAY WITH CAPES FROM 1500
TO 2500 EVEN WITH NO UPPER SUPPORT. A BRISK SOUTHWEST FLOW WILL WARM
TEMPERATURES INTO THE MID AND UPPER 80S BOTH DAYS.

THE BEST CHANCE FOR STORMS THIS WEEKEND WILL BE SATURDAY NIGHT AS A
STRONG COLD FRONT SWEEPS ACROSS THE LOWER OHIO VALLEY. ONCE THIS
FRONT MOVES THROUGH WE SHOULD SEE AN END TO THUNDERSTORMS FOR
AWHILE.

.EXTENDED NOTES...
POST-FRONTAL THERMAL TROF REMAINS IN PLACE OVER LMK FA THROUGH THE
FIRST HALF OF NEXT WEEK, WITH NO PCPN FORECAST UNTIL WEDNESDAY NIGHT
INTO THURSDAY ASSOCIATED WITH A WARM FROPA. IN COOL AIR ALOFT, SOME
BKN AFTERNOON CU POSSIBLE MONDAY, OTHERWISE A GENERALLY M/CLEAR SKY
CONDITION SHOULD SUFFICE. TEMPERATURES LOOK TO BE BELOW SEASONAL
NORMALS FOR A GOOD PART OF THE DAY 4-7 PERIOD.

.LMK...NONE.

XXV/XVI
Hazardous weather outlook, May 8, 3:45 PM EDT, 6 hours 32 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 PM EDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SURFACE LOW PRESSURE WILL MOVE INTO THE UPPER MISSISSIPPI RIVER
VALLEY THIS EVENING, WITH A SURFACE WARM FRONTAL BOUNDARY MOVING
NORTHWARD ACROSS THE OUTLOOK AREA. THUNDERSTORMS WILL BECOME MORE
LIKELY THIS EVENING AND OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS, WITH LARGE HAIL AND HIGH WINDS BEING THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PRESENCE OF WARM MOIST AIR OVER CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA WILL PERSIST INTO THE WEEKEND, WITH THUNDERSTORMS A
DAILY THREAT. ANOTHER STRONG UPPER LEVEL SYSTEM WILL MOVE INTO THE
PLAINS SATURDAY, IMPACTING CENTRAL KENTUCKY AND SOUTH CENTRAL
INDIANA SATURDAY NIGHT INTO SUNDAY MORNING WITH ANOTHER ROUND OF
STRONG TO SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

JA

In the hours before

Local storm report, May 8, 9:19 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0919 PM EDT THU MAY 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0909 PM    WEBSTER                   KY   1.75 IN HAIL
05/08/03   BRECKINRIDGE                   REPORTED IN RAYMOND...3
                                          MILES NORTHEAST OF WEBSTER

SZAPPANOS
Local storm report, May 8, 9:22 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0922 PM EDT THU MAY 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    GUSTON                    KY   1.75 IN HAIL
05/08/03   MEADE                          REPORTED FROM A GUSTON TO
                                          WEBTER LINE.

SZAPPANOS
Local storm report, May 8, 9:32 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
932 PM EDT THU MAY 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0932 PM    04 S BRANDENBURG          KY   1.75 INCH HAIL
05/08/03   MEADE                          GOLFBALL SIZE HAIL ON
                                          ELSON ROAD

RES
Local storm report, May 8, 9:46 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
946 PM EDT THU MAY 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    NORTH WEBSTER             KY   WIND DAMAGE
05/08/03   BRECKINRIDGE                   TREES AND POWER LINES DOWN

RES
Special weather statement, May 8, 10:06 PM EDT, 11 minutes before
INZ076>079-083-084-089>092-090830-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1006 PM EDT THU MAY 8 2003

THE TORNADO WATCH WHICH WAS IN EFFECT HAS BEEN CLEARED FOR THE
FOLLOWING COUNTIES:

IN SOUTH CENTRAL INDIANA
   JEFFERSON...SCOTT...WASHINGTON...ORANGE...CLARK...DUBOIS...
   CRAWFORD...HARRISON...FLOYD AND PERRY

THE IMMEDIATE THREAT OF SEVERE WEATHER HAS ENDED...HOWEVER MORE
THUNDERSTORMS ARE LIKELY OVERNIGHT...WHICH COULD BE SEVERE.

STUREY
Local storm report, May 8, 10:12 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1012 PM EDT THU MAY 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    LILLY DALE                IN   WIND DAMAGE
05/08/03   PERRY                          NUMEROUS TRESS AND POWER
                                          LINES DOWN ACROSS SOUTH
                                          CENTRAL PERRY COUNTY.
                                          REPORTED BY TRAINED
                                          SPOTTER.

RES

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:34 PM EDTSevere Thunderstorm WarningLMKBreckinridge, Meade56 min
May 8, 8:44 PM EDTTornado WarningLMKBreckinridge46 min
May 8, 9:28 PM EDTSevere Thunderstorm WarningLMKHardin, Meade47 min
May 8, 10:49 PM EDTFlash Flood WarningLMKClark, Fayette, Jessamine, Madison2 hr
May 8, 11:23 PM EDTSevere Thunderstorm WarningLMKMadison37 min
May 9, 3:59 PM EDTSevere Thunderstorm WarningLMKHenry36 min
May 9, 4:21 PM EDTSevere Thunderstorm WarningLMKOldham34 min
May 9, 4:47 PM EDTSevere Thunderstorm WarningLMKHenry, Shelby43 min
May 9, 5:01 PM EDTSevere Thunderstorm WarningLMKScott44 min
May 9, 5:21 PM EDTSevere Thunderstorm WarningLMKFranklin34 min
May 9, 5:32 PM EDTSevere Thunderstorm WarningLMKJefferson43 min
May 9, 5:42 PM EDTSevere Thunderstorm WarningLMKBourbon38 min
May 9, 5:46 PM EDTSevere Thunderstorm WarningLMKScott, Woodford39 min
May 9, 5:58 PM EDTSevere Thunderstorm WarningLMKFayette47 min
May 9, 6:15 PM EDTSevere Thunderstorm WarningLMKJefferson30 min
May 9, 6:25 PM EDTSevere Thunderstorm WarningLMKShelby, Spencer50 min
May 9, 6:32 PM EDTSevere Thunderstorm WarningLMKClark43 min
May 9, 7:13 PM EDTSevere Thunderstorm WarningLMKAnderson17 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.